Colorado, 2003

Hail in Colorado, May 31, 2003

May 31, 2003 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 12:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 12:00 PM MST, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
100 PM MDT SAT MAY 31 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY).

MAIN CONCERNS CONTINUE TO BE PRECIP CHANCES AND ITS EFFECTS ON THE
POTENTIAL FOR FLOODING ALONG THE ARKANSAS AT CANON CITY AND ACROSS
THE HAYMAN BURN SCAR.

CURRENTLY OLD OUTFLOW BOUNDARY LAYING AGAINST MOUNTAINS WITH 50+
DEWPOINT ACROSS EASTERN PLAINS. STILL WAITING FOR LOW CLOUDS TO
BREAK UP OVER THE EAST TO REALIZE SOME AFTERNOON HEATING. THAT WILL
GET THINGS GOING ALTHOUGH SHOULD BE LESS ORGANIZED THAN FRIDAY.
CONVECTION ALREADY UP AND RUNNING IN SW MOUNTAINS AND CENTRAL
MOUNTAINS. STILL POTENTIAL FOR SOME HEAVY RAINERS AND A FEW HAILERS.
RAISED POPS TO 60 ALONG I-25 CORRIDOR...EASTERN MOUNTAINS AND SW
MOUNTAINS. EASTERLY WINDS NOT AS DEEP AS FRIDAY BUT FLOW IS STILL
PRETTY WEAK.

ACTIVITY SHUTS DOWN AFTER MIDNIGHT BUT LOOKS LIKE SUNDAY WILL BE
ANOTHER BUSY DAY FOR EASTERN PLAINS. WEAK SHORT WAVE RIPPLES ACROSS
THE CWFA IN THE AFTERNOON. DEWPOINTS REMAIN HIGH AND STEERING WINDS
WILL REMAIN WEAK. LEFT POPS ALONE FOR NOW AS TIMING OF NEXT
SHORTWAVE IS QUESTIONABLE. BEST CAPE WILL AGAIN BE ALONG THE FRONT
RANGE AND EASTERN PLAINS.

CONTINUED FLOOD WATCH FOR HAYMAN BURN AREA UNTIL 600 PM BUT MAY
NEED TO REVISIT THAT ISSUE IN LIGHT OF THUNDERSTORM DEVELOPMENT.
FLOOD WARNING ISSUED FOR ARKANSAS AT CANON CITY BUT EXPECTING
FLOODING TO BE MINOR. -FORTUNE-

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY)

...PLENTY OF CHANCES FOR STRONG TO SEVERE CONVECTION ON THE PLAINS
THIS WEEK....

SUNDAY NIGHT AND MONDAY...A DISTURBANCE PASSES TO THE NORTHEAST ON
SUNDAY NIGHT WITH A SURFACE HIGH BUILDING INTO WESTERN KANSAS.  THIS
CONTINUES POOLING OF MOISTURE ON THE EASTERN PLAINS...ESPECIALLY
ALONG THE I-25 CORRIDOR.  WITH THE JET STREAM BEING FURTHER SOUTH
THAN TODAY...FLOW ALOFT INCREASES WITH 0-6KM BULK SHEARS OF 40
KNOTS.  SPC DAY 3 HAS SLIGHT RISK OVER SE COLORADO WHICH IS VERY
REASONABLE.  I WILL UP THE POPS ALONG THE SOUTHERN I-25 CORRIDOR TO
30 AS THIS THE AREA WITH THE BEST CAPE AND POOLING OF MOISTURE.
TEMPS LOOK REASONABLE...AND I DO NOT PLAN MANY CHANGES.

TUESDAY...ETA AND AVN SUGGEST THIS CAN BE AN ACTIVE SEVERE WEATHER
DAY.  ETA HAS CAPES OVER 1500 ALONG THE I-25 CORRIDOR AT 18Z.  BY
00Z THE HIGH CAPE VALUES MOVE TO THE KANSAS BORDER WITH VALUES OF
1000 TO 1500.  WITH THE JET FURTHER SOUTH...0-6KM SHEAR IS AROUND 40
TO 60 KNOTS.  LAPSE RATES BECOME STEEP AS THE SHORTWAVE APPROACHES
FROM THE NORTHWEST DURING THE DAY.   CURRENT GRIDS HAVE 20 POPS OVER
THE REGION WITH 30 POPS OVER THE I-25 CORRIDOR AND SOUTHEAST
MOUNTAINS.  I WILL INCREASE POPS ON ALL THE PLAINS TO 30.  ACCORDING
TO CURRENT MODEL SOLUTIONS...ORGANIZED CONVECTION WILL FIRST DEVELOP
ALONG THE I-25 CORRIDOR...THEN WOULD TEND TO MOVE E TO SE ON THE
LEADING EDGE OF THE DISTURBANCE.  THIS DAY WILL HAVE TO BE WATCHED
FOR SIGNIFICANT CONVECTIVE ACTIVITY.

WEDNESDAY THROUGH SATURDAY...ALL THE LONG RANGE MODELS ADVERTISE A
COUPLE OF DISTURBANCES MOVING THROUGH THE REGION.  WITH NORTHWEST
FLOW...TIMING IS ALWAYS TRICKY.  THE GFS AND EC HAVE ONE TROUGH
PASSING SOMETIME ON WEDNESDAY NIGHT INTO THURSDAY WITH ANOTHER
TROUGH ON FRIDAY.  THESE TROUGHS ARE FAIRLY STRONG FOR JUNE...AND
ONE MUST ALWAYS BE CONCERNED ABOUT CONVECTIVE FIREWORKS WITH
SIGNIFICANT TROUGH PASSAGES IN JUNE.  CURRENT MODELS SUGGEST THE
BEST MOISTURE AND INSTABILITY WILL BE FURTHER TO THE SOUTH...BUT IT
DOES NOT TAKE MUCH LOW LEVEL MOISTURE TO GET LARGE HAIL WITH GOOD
SHEAR AND A COOL TROUGH ALOFT.  WE WILL SEE.  LATEST GFS HAS SOME
CHILLY AIR ALOFT WITH THE TROUGH THU MORNING...AND WE WILL HAVE TO
BE CONCERNED ABOUT SNOW IN THE MOUNTAINS.  CURRENT GRIDS HAVE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...WHICH IS GOOD.  I
WILL EXTEND THE AFTERNOON AND EVENING THUNDERSTORMS INTO
SATURDAY...AS THE NORTHWEST FLOW ALOFT CONTINUES AND SURFACE HIGH
OVER OK/KS/TX KEEPING UPSLOPE FLOW IN THE REGION.

AS FOR TEMPERATURES....MEX GUIDANCE IS BELOW AVERAGE WITH THE
COOLEST DAY THURSDAY.  MEX TEMPS ON THU ARE IN THE 10 TO 20
PERCENTILE FOR MAXES FOR THIS TIME OF THE YEAR.  THIS IS DEFINITELY
A POSSIBILITY...BUT TIMING AND STRENGTH OF TROUGH IS UNCERTAIN THIS
FAR OUT.  CURRENT FORECAST KEEPS TEMPS ARE IN THE 20 TO 25
PERCENTILE ON THU ...WHICH IS COOL ENOUGH FOR NOW. I WILL COOL
FRIDAY MAXES BY A FEW DEGREES AND FOLLOW GUIDANCE FOR SAT.
-WOLYN-

.PUB...FLOOD WATCH FOR TELLER COUNTY(HAYMAN BURN SCAR AREA)
          UNTIL 6PM. (ZONES 81-82)
       FLOOD WARNING FOR ARKANSAS RIVER NEAR CANON CITY THROUGH
          TONIGHT .
Hazardous weather outlook, May 31, 6:00 AM MST, 7 hours 45 minutes before
COZ058>089-093>099-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM TODAY FOR FREMONT
COUNTY AROUND CANON CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER
COUNTY...

.DAY ONE...TODAY AND TONIGHT.

A MOIST LOW LEVEL UPSLOPE FLOW WILL PERSIST ACROSS SOUTHEAST COLORADO
THROUGH TONIGHT. THE UPSLOPE FLOW...ALONG WITH DAYTIME HEATING...WILL
ALLOW FOR THE DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ACROSS THE MOUNTAINS AND ADJACENT PLAINS...WITH
THE POTENTIAL FOR LOCALLY HEAVY RAIN ONCE AGAIN TODAY.

THE ARKANSAS RIVER AT CANON CITY CONTINUES TO RUN HIGH DUE TO
SNOWMELT. IF HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE
TRIBUTARIES UPSTREAM OF CANON CITY...THE ARKANSAS RIVER MAY RISE
ABOVE FLOOD STAGE. IF HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS...
THEN THE ARKANSAS IS EXPECTED TO CREST NEAR FLOOD STAGE AROUND 3 PM
TODAY.

LOCALLY HEAVY DOWNPOURS WILL ALSO BE POSSIBLE ACROSS THE EASTERN
MOUNTAINS AND PLAINS.  WITH THE HAYMAN BURN SCAR AREA BEING VERY
PRONE TO FLASH FLOOD FROM ONLY MODEST RAINFALL AMOUNTS...A FLOOD
WATCH WILL CONTINUE FOR THIS AREA AS WELL.

THE MOIST UPSLOPE FLOW WILL ALSO KEEP A RATHER UNSTABLE ATMOSPHERE
IN PLACE ACROSS THE REGION TODAY...WITH THE POSSIBILITY OF ONE OR
TWO SEVERE STORMS DEVELOPING ACROSS THE I-25 CORRIDOR AFTER 300 PM.
THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE HAIL
AROUND 1 INCH IN DIAMETER...WINDS GUSTS NEAR 60 MPH AND LOCALLY
HEAVY RAINS. THE THREAT OF SEVERE WEATHER WILL SPREAD EASTWARD
ACROSS THE EASTERN PLAINS OF COLORADO THROUGH THE EVENING...BEFORE
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SUNDAY...
ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA.  THERE MAY BE ENOUGH
INSTABILITY FOR ONE OR TWO SEVERE STORMS ACROSS THE EASTERN
PLAINS SUNDAY...WITH THE MAIN THREATS FROM STORMS BEING HAIL AROUND
ONE INCH IN DIAMETER...AND WIND GUSTS NEAR 60 MPH.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE COMING WEEK...WITH
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE EACH DAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
May 31, 1:45 PM MST to 1:50 PM MST
Where
El Paso County, 1 mi E of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.867

Hail, Las Animas

When
May 31, 1:55 PM MST to 2:00 PM MST
Where
Las Animas County, Cokedale
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -104.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355061, 5355060.